Kentucky, 2007

Ice Storm in Kentucky, February 13, 2007

February 13, 2007 · NWS ILN · 3 events in 3 counties and zones

Low pressure tracked southwest to northeast through the Ohio Valley, bringing a significant winter weather event to the region. In the Cincinnati Metropolitan area, ice accumulation ranged from a half inch to an inch, causing significant tree damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked southwest to northeast through the Ohio Valley, bringing a significant winter weather event to the region. In the Cincinnati Metropolitan area, ice accumulation ranged from a half inch to an inch, causing significant tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 13, 6:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 13, 6:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
651 AM EST TUE FEB 13 2007

.AVIATION /12Z-12Z/...
OBSERVATIONS INDICATE THAT WARMING ALOFT MAY BE MOVING IN A LITTLE
QUICKER THAN EARLIER EXPECTED. SO HAVE ADJUSTED PRECIPITATION TYPE
TO FZRA AND PL A LITTLE FASTER AND THEN KEPT THE DURATION OF ICE A
LITTLE LONGER. CEILINGS WILL REMAIN IFR OR LIFR UNTIL LATE IN THE
PERIOD. VISIBILITIES WILL BE SLIGHTLY BETTER WITH THE FZRA AND PL
COMPARED TO SN. NORTHEAST WINDS ARE STILL EXPECTED TO INCREASE TO
15 TO 20 KT TODAY. WINDS WILL BACK AFTER 00Z TO THE NORTH NORTHWEST.
PRECIPITATION WILL SWITCH BACK TO ALL SNOW AFTER 00Z AND THEN
TAPER OFF LATE IN THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 523 AM EST TUE FEB 13 2007/

SHORT TERM /REST OF TODAY THROUGH THURSDAY/...
A VARIETY OF WINTER WEATHER PRECIPITATION WAS OCCURRING ACROSS THE
AREA THIS MORNING.  FREEZING RAIN AND SLEET WAS OCCURRING ACROSS
MUCH OF SOUTHERN OHIO AND INDIANA...WITH RAIN IN PARTS OF KY AND
SE INDIANA WITH TEMPS HOVERING JUST BELOW OR ABOVE FREEZING. AT
KSDF...THERE WAS RAIN WITH TEMPS IN THE MID 30S.

ELSEWHERE...SNOW WAS FALLING...WITH 1 TO 3 INCHES ACROSS MUCH OF THE
WESTERN FCST AREA WITH AN EARLIER START AND LESSER AMOUNTS IN THE
EAST.

STRONG LOW PRESSURE WILL TRACK ACROSS THE EASTERN FCST AREA TODAY
AND TONIGHT. THE NAM REMAINS WARMER THAN GFS WITH THIS SYSTEM...BUT
THE DIFFERENCES ARE MUCH LESS NOW.

AT THIS POINT...IT APPEARS THAT NW OHIO INTO DAYTON...AS WELL AS
NORTHERN PARTS OF CENTRAL OHIO WILL HAVE 8 TO 12 INCHES OF SNOW
THROUGH TONIGHT. SLEET WILL POSSIBLE AT TIMES BUT LITTLE FREEZING
RAIN IF ANY IS EXPECTED. HAVE CONTINUED HEAVY SNOW WARNING.

IN CENTRAL OHIO...SNOW THIS MORNING WILL MIX WITH OR CHANGE TO SLEET
AND FREEZING RAIN THIS AFTERNOON BEFORE CHANGING BACK TO SNOW. SNOW
ACCUMULATIONS WILL BE 4 TO 8 INCHES WITH SOME ICE ACCUMULATIONS
THROUGH TONIGHT.  ACROSS THE NORTHERN PARTS OF SOUTH CENTRAL
OHIO...INTO SOUTHWEST OHIO AND PARTS OF SOUTHEAST
INDIANA...SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE WITH LESSER
SNOW AMOUNTS. HAVE CONTINUED WINTER STORM WARNING.

SOUTH OF THIS AREA...LIGHT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE
BUT MUCH OF THE PRECIPITATION WILL BE RAIN. HAVE CONTINUED WINTER
WEATHER ADVISORY.

BEHIND THE LOW...BITTERLY COLD TEMPS WILL FILTER IN THROUGH
THURSDAY. NORTH WINDS WITH GUSTS UP TO 35 MPH WILL CREATE PROBLEMS
WITH BLOWING SNOW.  SCATTERED SNOW SHOWERS WILL LINGER INTO
WEDNESDAY MORNING. THE NAM IS MUCH STRONGER THAN ALL OTHER MODELS
WITH A TRAILING H5 TROF WEDNESDAY...WHICH WOULD PROLONG THIS
EVENT.

PREV DISCUSSION... /ISSUED 455 PM EST MON FEB 12 2007/

LONG TERM /WEDNESDAY THROUGH MONDAY/...
SYSTEM WILL BE DEPARTING TO THE EAST ON WEDNESDAY...AND WITH
ENSUING LOW LEVEL CAA AND DRYING OF THE COLUMN...EXPECT A PRETTY
QUICK END TO THE PRECIP FROM WEST TO EAST THROUGH WEDNESDAY
MORNING. MAIN ISSUE WEDNESDAY WILL BE BLOWING AND DRIFTING OF
SNOW...WITH STRONG LL CAA EASILY ALLOWING 30KT WINDS TO MIX TO THE
SURFACE DURING THE DAY. LARGE SCALE TROUGHING ACROSS THE EASTERN
U.S. SETS UP BEHIND THIS SYSTEM AND WILL BRING A RETURN TO BELOW
AVG TEMPS FOR MUCH OF THE EXTENDED PERIOD. MAY SEE A RETURN TO
WIND CHILL ADVISORY CRITERIA ON THURSDAY...PARTICULARLY ACROSS THE
NORTH AND WEST...AS TEMPS DIP DOWN TO NEAR ZERO THURSDAY MORNING.
NEXT SYSTEM COMES IN OVER THE WEEKEND WITH DEEPENING VORT MAX
DROPPING SOUTHEAST FROM THE NORTHERN PLAINS. COLD AIRMASS REMAINS
IN PLACE THROUGH THIS TIME PERIOD SO PRECIP TYPE WILL BE ALL SNOW.

HAWBLITZEL

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ053>056-
     060>065-070>074-077>080.

     HEAVY SNOW WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051-052.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR OHZ081-082-088.

KY...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR KYZ091>093.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR KYZ089-090-
     094>100.

IN...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ058-059-066-
     073>075-080.

     HEAVY SNOW WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ050.

&&
Hazardous weather outlook, Feb 12, 4:20 PM EST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EST MON FEB 12 2007

INZ050-OHZ026-034-035-042>046-051-052-131000-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-
420 PM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE OVER THE SOUTHERN PLAINS WILL LIFT NORTH INTO THE
MID SOUTH TONIGHT. WIDESPREAD MOISTURE AHEAD OF THIS SYSTEM WILL
ALLOW FOR SNOW TO DEVELOP ACROSS EASTERN INDIANA AND WESTERN AND
CENTRAL OHIO OVERNIGHT...WITH 2 TO 4 INCHES OF SNOW EXPECTED TO
FALL BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW MOVES NORTH INTO THE OHIO VALLEY ON
TUESDAY...SIGNIFICANT SNOWFALL IS EXPECTED ACROSS PORTIONS OF
WESTERN AND CENTRAL OHIO. UP TO A FOOT OF SNOW ACCUMULATION IS
POSSIBLE BY WEDNESDAY MORNING...WITH A BRIEF PERIOD OF SLEET OR
FREEZING RAIN POSSIBLE AS WELL. A HEAVY SNOW WARNING HAS BEEN
ISSUED FROM 1 AM EST TUESDAY TO 7 AM EST WEDNESDAY FOR PORTIONS
OF EASTERN INDIANA...MUCH OF WEST CENTRAL OHIO AND NORTHERN
PORTIONS OF CENTRAL OHIO. STAY TUNED TO LOCAL MEDIA OR NOAA ALL
HAZARDS WEATHER RADIO FOR INFORMATION ON THIS HAZARDOUS WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ058-059-066-073>075-080-KYZ091>093-OHZ053>056-060>065-070>074-
077>080-131000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
BOONE-KENTON-CAMPBELL-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
420 PM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...
MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE OVER THE SOUTHERN PLAINS WILL LIFT NORTH INTO THE
MID SOUTH TONIGHT. WIDESPREAD MOISTURE AHEAD OF THIS SYSTEM WILL
ALLOW FOR SNOW TO DEVELOP ACROSS MUCH OF INDIANA...KENTUCKY AND
OHIO OVERNIGHT...WITH 2 TO 4 INCHES OF SNOW EXPECTED TO FALL BY
DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW MOVES NORTH INTO THE OHIO VALLEY ON TUESDAY...WARMER
AIR WILL MOVE INTO THE REGION...CAUSING THE SNOW TO MIX WITH
SLEET AND FREEZING RAIN DURING THE DAY TUESDAY. 6 TO 10 INCHES OF
SNOW IS POSSIBLE BY WEDNESDAY MORNING...WITH SIGNIFICANT ICE
ACCUMULATIONS POSSIBLE AS WELL. A WINTER STORM WARNING HAS BEEN
ISSUED FROM 1 AM EST TUESDAY TO 7 AM EST WEDNESDAY. THERE IS
STILL CONSIDERABLE UNCERTAINTY WITH THE EVENTUAL TRACK OF THIS
SYSTEM...AND THE AMOUNT OF MIXED PRECIPITATION WHICH WILL OCCUR.
THE AMOUNT OF WARM AIR THAT THIS SYSTEM INGESTS CAN CAUSE SNOW
AND ICE AMOUNTS TO BE SIGNIFICANTLY DIFFERENT THAN FORECAST. STAY
TUNED TO LOCAL MEDIA OR NOAA ALL HAZARDS WEATHER RADIO FOR
FURTHER INFORMATION ON THIS HAZARDOUS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ089-090-094>100-OHZ081-082-088-131000-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-
LEWIS-ADAMS-PIKE-SCIOTO-
420 PM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE OVER THE SOUTHERN PLAINS WILL LIFT NORTH INTO THE
MID SOUTH TONIGHT. WIDESPREAD MOISTURE AHEAD OF THIS SYSTEM WILL
ALLOW FOR A MIXTURE OF SNOW AND FREEZING RAIN TO DEVELOP ACROSS
MUCH OF NORTHERN KENTUCKY AND SOUTH CENTRAL OHIO OVERNIGHT...WITH
MINOR SNOW AND ICE ACCUMULATION POSSIBLE BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW MOVES NORTH INTO THE OHIO VALLEY ON TUESDAY...WARMER
AIR WILL MOVE INTO THE REGION...CAUSING THE SNOW TO MIX WITH
SLEET AND FREEZING RAIN DURING THE DAY TUESDAY..BEFORE CHANGING
OVER TO RAIN BY TUESDAY AFTERNOON. BY WEDNESDAY MORNING...1 TO 3
INCHES OF SNOW ARE POSSIBLE WITH MINOR ICE ACCUMULATIONS. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 1 AM EST TUESDAY TO
7 AM EST WEDNESDAY. THERE IS STILL CONSIDERABLE UNCERTAINTY WITH
THE EVENTUAL TRACK OF THIS SYSTEM...AND THE AMOUNT OF MIXED
PRECIPITATION WHICH WILL OCCUR. THE AMOUNT OF WARM AIR THAT THIS
SYSTEM INGESTS CAN CAUSE SNOW AND ICE AMOUNTS TO BE SIGNIFICANTLY
DIFFERENT THAN FORECAST. STAY TUNED TO LOCAL MEDIA OR NOAA ALL
HAZARDS WEATHER RADIO FOR FURTHER INFORMATION ON THIS POTENTIALLY
HAZARDOUS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Boone

When
February 13, 8:00 AM EST to 8:00 PM EST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Ice accumulation was reported to be 7/10 of an inch in Florence. At the Cincinnati/Northern Kentucky international airport, 1.6 inches of snow fell. Trees and power lines were down throughout northern portions of the county.

Ice Storm, Kenton

When
February 13, 8:00 AM EST to 8:00 PM EST
Where
Kenton forecast zone
Reported by
Newspaper
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Significant ice accumulations occurred over the northern portions of the county, particularly in Ft. Mitchell. A chain reaction accident involving 6 vehicles shut down I-75/I-71 for 2 hours.

Ice Storm, Campbell

When
February 13, 8:00 AM EST to 8:00 PM EST
Where
Campbell forecast zone
Reported by
Newspaper
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Significant ice accumulations occurred over the northern portions of the county. Numerous trees and power lines were downed in Ft. Thomas.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18233, 18234, 18235.